Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 6, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 25, 2011, 1:50 AM EST for 10 counties in Tennessee; Lee County, Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 25, 2011, 1:50 AM EST (06:50 UTC)
- Expired
- Feb 25, 2011, 2:30 AM EST
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Blount County, TN, Claiborne County, TN, Grainger County, TN, Hancock County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Roane County, TN, Union County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 2:12 AM EST | TSTM WND DMG | Knoxville, TN | FIVE TREES AND TWO POWER LINES DOWN IN AND AROUND KNOXVILLE. REPORTED BY DISPATCH |
| Feb 25, 2:15 AM EST | TSTM WND DMG | 6 N Knoxville, TN | SEVERAL TREES DOWN AND A SMALL CARPORT BLOWN OVER ON CONNER DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 11:59 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 538 m²/s²
- 0-3 km storm-relative helicity
- 629 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
311
WUUS54 KMRX 250650
SVRMRX
TNC001-009-025-057-067-089-093-105-145-173-VAC105-250745-
/O.NEW.KMRX.SV.W.0006.110225T0650Z-110225T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 AM EST FRI FEB 25 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
BLOUNT COUNTY IN EAST TENNESSEE...
CLAIBORNE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
HANCOCK COUNTY IN EAST TENNESSEE...
EXTREME WESTERN JEFFERSON COUNTY IN EAST TENNESSEE...
KNOX COUNTY IN EAST TENNESSEE...
LOUDON COUNTY IN EAST TENNESSEE...
ROANE COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
LEE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 245 AM EST
* AT 147 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM MIDDLESBORO TO 5 MILES EAST OF KINGSTON...AND MOVING EAST AT
60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CLINTON...LENOIR CITY...MAYNARDVILLE...MARYVILLE...ALCOA...
KNOXVILLE...RUTLEDGE...JONESVILLE...SNEEDVILLE...FARRAGUT...
TAZEWELL...EAGLETON VILLAGE...PENNINGTON GAP...NORRIS LAKE...
ARTHUR...GREENBACK...SHARPS CHAPEL...KARNS...FRIENDSVILLE AND
SPRINGDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.
&&
LAT...LON 3681 8292 3558 8412 3567 8432 3564 8437
3567 8442 3565 8452 3563 8450 3565 8459
3667 8355 3668 8341 3672 8336
TIME...MOT...LOC 0650Z 258DEG 52KT 3666 8363 3587 8437
$$
DGS2 follow-up statements
627
WWUS54 KMRX 250708
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 AM EST FRI FEB 25 2011
TNC001-145-250718-
/O.CAN.KMRX.SV.W.0006.000000T0000Z-110225T0745Z/
ROANE TN-ANDERSON TN-
208 AM EST FRI FEB 25 2011
...THE SEVERE THUNDERSTORM WARNING FOR ANDERSON AND ROANE COUNTIES IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.
LAT...LON 3681 8292 3558 8411 3567 8432 3564 8437
3567 8442 3565 8457 3576 8444 3577 8438
3589 8433 3588 8429 3592 8425 3595 8426
3594 8423 3604 8406 3607 8409 3619 8395
3624 8399 3667 8355 3668 8341 3672 8336
TIME...MOT...LOC 0708Z 258DEG 52KT 3670 8337 3589 8404
$$
TNC009-025-057-067-089-093-105-173-VAC105-250745-
/O.CON.KMRX.SV.W.0006.000000T0000Z-110225T0745Z/
LOUDON TN-GRAINGER TN-UNION TN-HANCOCK TN-CLAIBORNE TN-JEFFERSON TN-
KNOX TN-LEE VA-BLOUNT TN-
208 AM EST FRI FEB 25 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EST
FOR BLOUNT...LEE...KNOX...EXTREME WESTERN JEFFERSON...CLAIBORNE...
HANCOCK...UNION...GRAINGER AND LOUDON COUNTIES...
AT 204 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM EWING TO FARRAGUT...OR ALONG A LINE
EXTENDING FROM 12 MILES SOUTHWEST OF HARLAN TO 9 MILES NORTHWEST OF
ALCOA...MOVING EAST AT 60 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MARYVILLE...ALCOA...KNOXVILLE...RUTLEDGE...JONESVILLE...
SNEEDVILLE...EAGLETON VILLAGE...PENNINGTON GAP...LUTTRELL...LONE
MOUNTAIN...MALONEYVILLE...ROSE HILL...MASCOT...BLAINE...JOPPA...
LAKE FOREST...HOWARD QUARTER...BUFFALO SPRINGS...STRAWBERRY PLAINS
AND THORN HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.
&&
LAT...LON 3681 8292 3558 8411 3567 8432 3564 8437
3567 8442 3565 8457 3576 8444 3577 8438
3589 8433 3588 8429 3592 8425 3595 8426
3594 8423 3604 8406 3607 8409 3619 8395
3624 8399 3667 8355 3668 8341 3672 8336
TIME...MOT...LOC 0708Z 258DEG 52KT 3670 8337 3589 8404
$$
DGS070
WWUS54 KMRX 250730
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 AM EST FRI FEB 25 2011
TNC009-025-057-067-089-093-105-173-VAC105-250741-
/O.CAN.KMRX.SV.W.0006.000000T0000Z-110225T0745Z/
LOUDON TN-GRAINGER TN-UNION TN-HANCOCK TN-CLAIBORNE TN-JEFFERSON TN-
KNOX TN-LEE VA-BLOUNT TN-
230 AM EST FRI FEB 25 2011
...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT...LEE...KNOX...EXTREME
WESTERN JEFFERSON...CLAIBORNE...HANCOCK...UNION...GRAINGER AND LOUDON
COUNTIES IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST FRIDAY
MORNING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND
SOUTHWEST VIRGINIA.
LAT...LON 3681 8292 3558 8411 3567 8432 3564 8437
3567 8442 3565 8457 3576 8444 3577 8438
3589 8433 3588 8429 3592 8425 3595 8426
3594 8423 3604 8406 3607 8409 3619 8395
3624 8399 3667 8355 3668 8341 3672 8336
TIME...MOT...LOC 0731Z 258DEG 52KT 3676 8296 3596 8364
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:15 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Feb 24, 9:15 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EST THU FEB 24 2011
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM OVER
NORTHWEST TN...WITH ITS ASSOCIATED WARM FRONT STRETCHING EAST ACROSS
THE TN RIVER VALLEY AND BISECTING THE FORECAST AREA. HIGH WINDS DUE
TO MOUNTAIN WAVES ARE CURRENTLY BEING REPORTED AROUND THE
FOOTHILLS...WITH THE COVE MTN FIRE TOWER REPORTING WIND GUSTS UP TO
71 MPH AND CAMP CREEK GUSTING UP TO 54 MPH. EXPECT THESE HIGH WINDS
TO INCREASE FURTHER THROUGH THE NIGHT...SINCE MODELS INDICATE A VERY
STRONG 850 MB JET (AROUND 70 TO 80 KT) ALONG THE COLD FRONT AS IT
MOVES EAST ACROSS THE TN RIVER VALLEY. A SQUALL LINE OF CONVECTION
WAS OCCURRING ALONG THE COLD FRONT OVER WEST TN...AND EXPECT THIS
CONVECTIVE LINE TO CONTINUE ADVANCING EASTWARD INTO THE FORECAST
AREA LATER TONIGHT AFTER MIDNIGHT. MODELS STILL INDICATE THAT
INSTABILITY WILL BE WEAKENING OVERNIGHT...BUT STILL EXPECT SOME
STORMS TO PRODUCE DAMAGING WINDS DUE TO THE STRONG UPPER-LEVEL WINDS
ALONG THE COLD FRONT.
OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO TWEAK THE
TEMPS AND PRECIP WORDING ACCORDING TO THE LATEST TRENDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 56 61 32 63 44 / 100 20 10 10 10
KNOXVILLE AIRPORT, TN 48 58 31 61 40 / 100 40 10 10 10
OAK RIDGE, TN 48 58 29 61 40 / 100 30 10 10 10
TRI CITIES AIRPORT, TN 45 54 26 58 32 / 100 50 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 3 PM EST FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON TN.
WIND ADVISORY UNTIL 3 PM EST /2 PM CST/ FRIDAY FOR THE FOLLOWING
ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SULLIVAN...UNION...WEST POLK.
VA...WIND ADVISORY UNTIL 3 PM EST FRIDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DMGHazardous weather outlook, Feb 24, 9:35 PM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 935 PM EST THU FEB 24 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251100- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 935 PM EST (835 PM CST) THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT ACROSS THE TENNESSEE RIVER VALLEY TONIGHT...BRINGING WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. A STRONG WIND FIELD IS EXPECTED WITH THIS COLD FRONT...WHICH MAY CAUSE A FEW STORMS TO BECOME SEVERE WITH DAMAGING WINDS. IN ADDITION...THE STRONG PRESSURE GRADIENT WILL BRING WINDY CONDITIONS TO THE MOUNTAINS AN THEIR ADJACENT FOOTHILLS. PLEASE SEE THE WIND WARNING/ADVISORY PRODUCT (MEMNPWMRX) FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STRONG LOW PRESSURE SYSTEM WILL AFFECT THE REGION EARLY NEXT WEEK...BRINGING A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS SUNDAY NIGHT OR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...AND POSSIBLY AGAIN SUNDAY NIGHT OR MONDAY.
In the hours before
Local storm report, Feb 25, 1:40 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
140 AM EST FRI FEB 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG DUNLAP 35.37N 85.39W
02/25/2011 SEQUATCHIE TN LAW ENFORCEMENT
FOUR TREES DOWN IN AND AROUND DUNLAP. REPORTED BY
DISPATCH.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 12:27 AM EST | Severe Thunderstorm Warning | MRX | Campbell, Morgan, Scott | 63 min |
| Feb 25, 12:47 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Morgan, Sequatchie | 28 min |
| Feb 25, 1:04 AM EST | Tornado Warning | MRX | Marion | 41 min |
| Feb 25, 1:14 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Morgan, Roane, Scott and 1 more | 61 min |
| Feb 25, 1:16 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 29 min |
| Feb 25, 1:31 AM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 44 min |
| Feb 25, 1:52 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea | 23 min |
| Feb 25, 2:03 AM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Meigs | 27 min |
| Feb 25, 2:15 AM EST | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Monroe | 45 min |
| Feb 25, 2:22 AM EST | Severe Thunderstorm Warning | MRX | Blount, Cocke, Grainger, Greene, Hamblen, Hancock and 4 more | 42 min |
| Feb 25, 2:23 AM EST | Severe Thunderstorm Warning | MRX | Polk | 37 min |
| Feb 25, 2:37 AM EST | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 38 min |
| Feb 25, 4:16 AM EST | Areal Flood Advisory | MRX | Carter, Sullivan, Washington | 119 min |
| Feb 25, 2:25 AM EST | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise, City of Norton | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.